January 3, 2014Are Your Medications Giving You Rebound Headaches?
Medication Overuse Headache (MOH) - formerly known as “Rebound Headache” - is a condition where, over time, pain relievers that used to relieve headaches now cause more frequent and/or severe headaches.
It is the concept of "too much of a good thing.” Overuse of medications such as narcotics (Percocet™, Vicodan®), barbiturate-combination drugs (Fioricet®, Esgic®), caffeine-containing drugs (Excedrin®, Anacin®), decongestants (Sudafed™), or even triptans (Imitrex, Maxalt) may escalate headaches. The more frequently acute headache medications are used, the less effective they may become. Higher dosages may be required to maintain the same level of pain relief, but often stop working altogether.
Rebound headaches have been termed the "silent epidemic" because they are often under-recognized and under-diagnosed. Patients, as well as healthcare professionals, may overlook this condition as a cause for headaches. Missing or ignoring daily caffeine, OTC or prescription medication use, can lead to ineffective and frustrating courses of treatment.
Caffeine is a common offender in MOH. Coffee, tea, cola, energy drinks, some orange sodas and Mountain Dew®, all may contain caffeine. Caffeine is also an ingredient in some over-the-counter and prescription medications. Caffeine speeds absorption of medication in the stomach and gives a pain-relieving "boost" to many drugs. Taken in limited quantities, caffeine can be an effective headache reliever.
However, using caffeinated beverages or medications more frequently than two days in a week, may be a “set-up” for more headaches. It is the frequency of medication use (number of days per week) rather than total amount of pills used that is the important factor. For example, you are less likely to get rebound headaches if you use six Fioricet® only two days per week, rather than taking one Fioricet® every day of the week. Some physicians will never prescribe butalbital products (such as Fioricet®), based on data from a large U.S. population study that found a much higher likelihood of progression from an episodic pattern of headaches to a chronic (>15 day/month) pattern when butalbital was used as little as three days a month. Whether or not butalbital or narcotic use can permanently make it harder to control headaches is a matter of speculation.
Most headache patients who overuse butalbital or other “as-needed” headache medications do so because they feel their headache would get much worse if they didn’t treat early with this medication. Patients often lose their ability to distinguish between a mild and severe headache, treating all headaches early with medication because they fear the pain will escalate to a disabling migraine. Medications may eventually lose effectiveness despite higher doses, but patients will still use them because they “need to try something.” The thought of discontinuing these pain killers and worsening headaches can cause much anxiety.
Treatment involves discontinuing rebound-causing medication. In most cases, a daily preventive medication would also be prescribed to reduce the frequency and severity of headaches. It is important to understand that, unless the daily caffeine and pain killers are stopped, the preventive medications may not be effective. The first two weeks of this transition are a trying time, and patients should be prepared for increased headaches. Trust, partnership, support and education are important facets of care between patient and healthcare provider during this time. Certainly, some other pain medication would be prescribed during this time, but it may just "take the edge off," and not work as well as the rebound-causing medication.
It is tempting to go back to the rebound medication because it seems the "only thing that works" during this period, and daily preventive medication may take several weeks to become fully effective. While most patients are able to "stick it out" and note improvement with outpatient therapy as early as two weeks, on rare occasions patients may need hospitalization. Inpatient treatment should take place in a headache treatment unit, not a detox program for addicts. Most rebound headache sufferers are not drug addicts. They use medication for pain control and to maintain function in their lives. It is often the absence of appropriate effective treatment that causes patients to resort to overuse of medications.
If you believe you may have rebound headaches, it is important to consult a healthcare provider to confirm a diagnosis. In some cases, it may be dangerous to stop certain medications abruptly because of the possibility of withdrawal symptoms, including seizures. There is some variation in treatment recommendations, with some headache experts "weaning" medications and others stopping them "cold turkey,” in the belief that the agony of increased headaches is prolonged with weaning a drug. Allow your healthcare provider to discuss the best individualized treatment regimen for you.